Minnesota, 2020

Blizzard and Winter Weather in Minnesota, February 12, 2020

February 12, 2020 · NWS FSD · 8 events in 8 counties and zones

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 5:13 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Feb 12, 5:13 AM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
513 AM CST Wed Feb 12 2020

.SHORT TERM...(Today and Tonight)
Issued at 348 AM CST Wed Feb 12 2020

The Arctic front which will impact the region is presently dropping
through ND very early this morning, and will begin to impinge on the
northern portions of our CWA by mid morning, then push through the
entire area by this evening. With decent frontogentical forcing,
will see light snow develop with the passage of the boundary, though
snowfall amounts continue to look to remain on the lower side -
averaging around half an inch to an inch. More impactful will be
strong winds that develop behind the front in response to strong
cold air advection and rapid pressure rises, and despite smaller
amounts of snow, there is a good potential for blowing and drifting
snow. For much of the area this will primarily be tied to the hours
when snow is actually falling, though areas across the northern
portions of the CWA which have more snow cover will feel the
greatest impact, and left the going Blizzard Warning as is over that
area. In addition to the wind, temperatures will be falling in most
places through the day, with 925 mb temperatures of -15 to -25 over
the area by late afternoon/early evening.

Cold air advection will continue for tonight with only a slowly
relaxing surface gradient, and winds will be slow to taper off
during the night. This will keep patchy blowing snow continuing over
mainly east central SD and southwestern MN, and as temperatures drop
to 10 below to 25 below zero, wind chills will fall to -30 to -45
across the area. In light of that, expanded the Wind Chill Warning
to the south and west a few counties, and pulled in all the
remaining counties into the running Wind Chill Advisory.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CST Wed Feb 12 2020

Although Thursday will be sunny, temperatures will be bitterly cold
with 925 mb temps remaining in the range of -20 to -25 C. This will
play out to highs in the single digits below to single digits above.
Luckily, winds will continue to slacken off during the day in a
weakening gradient as surface ridging builds into the area.

A significant moderation in temperatures will occur for Friday as
upper level ridging builds into the region and the surface high
slides off to the east bringing a returning southerly flow to the
area. This will push temperatures up into the the 20s and 30s,
though readings will feel colder in strong southerly winds with
momentum transfer winds of around 30 kts.

Saturday will remain relatively mild in a transitioning
west/northwesterly flow with the passage of a frontal boundary.
Models have now come in dry for Friday night/Saturday, so removed
given NBM slight chance pops for that period. Highs on Saturday look
to be in the 30s.

The remainder of the extend period appears to pretty uneventful with
temperatures at or just above seasonal norms. There are some hints
that precipitation chances go up again for the beginning of next
week, though model differences bring low confidence to this
scenario.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 507 AM CST Wed Feb 12 2020

A frontal boundary will push across the area today, bringing
lowering ceilings and reduced visibilities in light snow as it
pushes through the area. In addition, winds will increase out of
the north/northwest behind the front, gusting 30 to 40 kts at
times into later tonight. This will result in blowing snow,
especially through east central SD into southwestern MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for SDZ050-052>071.

     Wind Chill Advisory from 6 PM this evening to noon CST Thursday
     for SDZ066-067.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for SDZ050-057>059-063>065-068>071.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for SDZ038>040-052>056-060>062.

     Blizzard Warning from 9 AM this morning to 6 PM CST this evening
     for SDZ038>040.

MN...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for MNZ089-090-098.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for MNZ071-072-080-081-089-090-097-098.

     Blizzard Warning from 9 AM this morning to 6 PM CST this evening
     for MNZ071-072-080-081-097.

IA...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for IAZ001>003-012>014-020>022-031-032.

     Wind Chill Advisory from 6 PM this evening to noon CST Thursday
     for IAZ012-020-021-032.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for IAZ031.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for IAZ001>003-013-014-022.

NE...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
     evening for NEZ013-014.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Feb 12, 4:06 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Wed Feb 12 2020

MNZ071-072-080-081-097-SDZ038>040-131015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
406 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 45 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a several hour period of difficult travel conditions in
whiteout conditions due to blowing and drifting snow, especially
while the snow is falling.

Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 40 below to
45 below zero across the area into Thursday morning.
35
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-052>071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
406 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 40 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a period of near whiteout conditions, especially while
the snow is falling.

Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 25 below to
40 below zero across the area into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard, 2 winter weather. Local standard time, as filed.

Blizzard, Lyon

When
February 12, 11:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Marshall, when combined with new snowfall of one-half inch or less and the snowfall from February 8-9, produced visibility of around one-quarter mile for several hours.

Winter Weather, Nobles

When
February 12, 11:00 AM CST to 10:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at Worthington and 1 mile northeast of Rushmore, when combined with new snowfall of an inch or less and the snowfall from February 8-9, produced visibility of less than one mile for several hours.

Blizzard, Murray

When
February 12, 11:30 AM CST to 6:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Slayton and 2 miles west of Dovray, when combined with new snowfall of one-half inch or less and the snowfall from February 8-9, produced visibility of around one-quarter mile for several hours.

Blizzard, Pipestone

When
February 12, 11:30 AM CST to 5:00 PM CST
Where
Pipestone forecast zone
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Pipestone, when combined with new snowfall of one-half inch or less and the snowfall from February 8-9, produced visibility of around one-quarter mile for several hours.

Blizzard, Lincoln

When
February 12, 11:30 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph 5 miles south of Hendricks and 1 mile west of Lake Benton, when combined with new snowfall of one-half inch or less and the snowfall from February 8-9, produced visibility of around one-quarter mile for several hours.

Blizzard, Cottonwood

When
February 12, 12:30 PM CST to 7:00 PM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Windom and 4 miles east-northeast of Jeffers, when combined with new snowfall of one-half inch or less and the snowfall from February 8-9, produced visibility of one-quarter mile or less for several hours.

Winter Weather, Rock

When
February 12, 1:00 PM CST to 4:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at Luverne and Beaver Creek, when combined with new snowfall of a half-inch or less and the snowfall from February 8-9, produced visibility of less than one mile for several hours.

Blizzard, Jackson

When
February 12, 2:30 PM CST to 6:30 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winds gusting to 40 to 50 mph at Jackson and 4 miles southeast of Lakefield, when combined with new snowfall of one-half inch or less and the snowfall from February 8-9, produced visibility of one-quarter mile or less for several hours.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875212, 875214, 875206, 875208, 875210, 875201, 875215, 875213.